Naloxone, commonly known as Narcan, is a medication used to reverse opioid overdose. Overdose deaths due to opioids, such as fentanyl, have been increasing at an alarming rate, and NARCAN® Nasal Spray is an FDA-approved nasal formulation of naloxone to treat a known or suspected opioid overdose. Learn how to recognize the signs & symptoms of overdoses, the steps to administer Narcan effectively, and how music festivals & festival goers can minimize the risk of opioid overdoses.
WHO CAN ADMINISTER NARCAN
Narcan is easy to administer, and anyone can learn how to use it. Narcan has proven to be a lifesaving intervention, and if you know how & when to give it, you could help someone in a life-threatening emergency.
WHEN TO ADMINISTER NARCAN
First, recognize the signs of an overdose. Some of the symptoms of an overdose include:
- Slow breathing or no breathing
- Unresponsive to stimulation
- Pale or clammy skin
- Blue lips and nails
- Gurgling or choking sounds
- Pinpoint pupils
Check for a response by shaking and shouting to wake the victim up. If they’re unresponsive, perform a sternum rub – grind your knuckles hard into their chest bone for 5-10 seconds. If the victim still does not respond, call 911.
If you suspect they have overdosed on opioids with these symptoms, it is essential to act quickly, call for medical assistance immediately, and administer Narcan if it is available. NARCAN® Nasal Spray is not a substitute for emergency medical care, and it’s essential to notify EMS.
If the person is not overdosing on opioids or overdosing at all, Naloxone is still safe to use and will not adversely affect the person. In most states, Good Samaritan laws provide immunity to those who use Naloxone in good faith to reverse an overdose. When in doubt, don’t be afraid to use it if overdose signs are present.
HOW TO ADMINISTER NARCAN
Narcan is available in different forms, including injectable, auto-injector, and nasal spray. NARCAN® Nasal Spray is small, cheap (if not free), and simple to use. Ensure that the nasal spray is not expired and is in good condition. Then, proceed with these steps:
- Remove the Narcan from its packaging
- Remove the cap from the nozzle (do not remove the Narcan until ready to use and do NOT test the device)
- Hold the Narcan® Nasal Spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
- Gently tilt the person’s head back slightly
- Insert the nozzle into one nostril until your fingers touch the person’s nose
- Press the plunger firmly to release the Narcan
- Wait and watch the victim closely. If the person does not respond in 2 minutes, repeat the steps and give a second dose in the other nostril (4 mg dose of Narcan® Nasal Spray contains 2 doses per carton)
Narcan can be given every 2 to 3 minutes until the person wakes up and breathes normally. There is no maximum dose of Narcan, which means you can give as many doses as needed.
WHAT TO DO AFTER GIVING NARCAN
After administering the Narcan, it is essential to observe the person and monitor their breathing and responsiveness. Narcan works quickly and can reverse the effects of an opioid overdose within minutes, however, if additional doses of Narcan were necessary and were administered without any changes in the victim’s responsiveness, perform rescue breathing (no breathing, has a pulse) or CPR (no breathing, no pulse) if you know how to.
- When the person wakes up, explain what happened
- Naloxone, the medicine in Narcan®, wears off in 30-90 minutes. Stay with the person until they go to the hospital, or until the naloxone wears off, to make sure they do not overdose again.
- When the ambulance arrives, tell them that naloxone has been given.
- If you need to leave the scene, turn the person on their side (recovery position) to prevent them from choking
WHERE TO PURCHASE NARCAN
All major pharmacy chains offer NARCAN® Nasal Spray and anyone can purchase directly from their pharmacy without a prescription from their healthcare provider. Download the request form here for assistance in obtaining NARCAN® Nasal Spray from your pharmacy.
NEXT Distro is an online nationwide Naloxone training and distribution service that ships Naloxone to you free of charge. Simply select your state and see what community programs helping make Narcan available to reduce harm.
OPIOID OVERDOSE PREVENTION
Overdoses can have devastating consequences for individuals, families, and communities. By addressing the root causes of overdoses at music festivals, including drug availability, lack of education, poor hydration, and inadequate medical services, we can work towards reducing the risk of drug-related incidents at our favorite events. Festival organizers, healthcare providers, policymakers, and the public can all play a role in promoting safe and enjoyable music festival experiences for everyone.